|CD4 Will Never Increase?
Apr 11, 2004
Hello I will try to be as brief as possible, yet I have quite a history in the last couple years that needs to be addressed so that you can understand my situation. I was diagnosed with AIDS in November of 2002. I am a 45 yr old female. I don't know what my viral load was at the time, but my cd4 count was 38. A month after being diagnosed, I had brain aneurysm surgery. Since being diagnosed I have been, and still am taking Kaletra, Combiver, and Bactrim. I had a seizure approximately 6 months after surgery. They say, that hopefully it was a one-time occurence, due to the surgery itself, yet I was put on phenytoin. I was doing some research, and found out why the phenytoin kept showing up low in my blood work: The kaletra was keeping the phenytoin low. I have since quit taking the phenytoin, and they have put me on a different form of anti-seizure med, Lamictal. Could the seizure have possibly NOT been caused by the brain aneurysm surgery after all and have been caused by the hiv infection itself? My viral load is undetectable, and has been for several months. Also, as the Kaletra was keeping phenytoin low, could the opposite have been happening? Could the phenytoin have been keeping the kaletra from not working right? My current cd4 is 89. It has never went above 108 since my diagnosis. The lower your cd4 is at diagnosis, does this indicate how high you can expect the meds to let it increase? How long do you wait before you realize that the cd4 is not going to increase. How well will the bactrim work to keep infections at bay with such a low cd4 count? I feel fairly well, although I am exhausted all the time, and it feels like my joints always ache. Any thoughts on this? What can I do, if anything, to help increase my chances of once again obtaining a normal cd4 count. I feel like a walking time-bomb, open to any and all infections. If I do get an infection,will the cd4 count being low decrease my chances of fighting it off? The only other medicine I take other than above said is Lescol for high cholesterol. Sorry such a long inquiry, but I needed to explain the whole situation. Thank you for your time, and the great amount of information that your site provides. P.S. I always was diagnosed of having been exposed to Hep C. They say that the antibody is present in my system, but that it looks like I have fought it off. Any correlation between this and cd4 staying low? I can't seem to find the answers anywhere for these questions, so if possible, please reply. Thank you
| Response from Dr. Holodniy
The lower your CD4 count when you start treatment, the longer it will take to see larger increases. This could take many more months for you to realize. The most important thing is that your viral load is now undetectable. This means your immune system has the best chance of recovery because new CD4 cells are not getting infected. I don't think the seizure was related to HIV or to an opportunistic infection. If so, I think your doctors would have found that our already. It is not uncommon to have a seizure after brain surgery. They were correct in changing your med to lamotrigine, which will probably not be affected by Kaletra. I don't think the phenytoin was affecting the Kaletra because you got the desired viral load response. The bactrim should continue to work for you just fine. I was not quite clear on the HCV story. You have antibodies, and did they do a HCV viral load test, which was negative? If so, then you were exposed and probably cleared the infection. If they did not run a viral load this needs to be done. If positive, this indicates chronic HCV infection and could explain some of your ongoing fatigue.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.